Annali di Matematica Pura ed Applicata

, Volume 191, Issue 4, pp 677–709 | Cite as

Conformally Osserman manifolds of dimension 16 and a Weyl–Schouten theorem for rank-one symmetric spaces

  • Y. Nikolayevsky


A Riemannian manifold is called Osserman (conformally Osserman, respectively), if the eigenvalues of the Jacobi operator of its curvature tensor (Weyl tensor, respectively) are constant on the unit tangent sphere at every point. The Osserman Conjecture asserts that any Osserman manifold is either flat or rank-one symmetric. We prove that both the Osserman Conjecture and its conformal version, the Conformal Osserman Conjecture, are true, modulo a certain assumption on algebraic curvature tensors in \({\mathbb {R}^{16}}\). As a consequence, we show that a Riemannian manifold having the same Weyl tensor as a rank-one symmetric space is conformally equivalent to it.


Osserman manifold Jacobi operator Clifford structure 

Mathematics Subject Classification (2000)

53B20 53A30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alekseevskii D.V.: Holonomy groups of Riemannian spaces. (Russian) Ukrain. Mat. Ž. 19, 100–104 (1967)MathSciNetGoogle Scholar
  2. 2.
    Atiah M.F., Bott R., Shapiro A.: Clifford modules. Topology 3(Suppl 1), 3–38 (1964)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Besse A.: Manifolds all of Whose Geodesics are Closed. Springer, Berlin (1978)zbMATHCrossRefGoogle Scholar
  4. 4.
    Blažić N., Gilkey P.: Conformally Osserman manifolds and conformally complex space forms. Int. J. Geom. Methods Mod. Phys. 1, 97–106 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Blažić, N., Gilkey, P.: Conformally Osserman manifolds and self-duality in Riemannian geometry. In: Differential Geometry and its Applications, pp. 15–18. Matfyzpress, Prague (2005)Google Scholar
  6. 6.
    Blažić, N., Gilkey, P., Nikčević, S., Simon, U.: The spectral geometry of the Weyl conformal tensor. In: PDEs, Submanifolds and Affine Differential Geometry, Vol. 69, pp. 195–203. Banach Center Publ. Polish Academy of Science, Warsaw (2005)Google Scholar
  7. 7.
    Blažić N., Gilkey P., Nikčević S., Stavrov I.: Curvature structure of self-dual 4-manifolds. Int. J. Geom. Methods Mod. Phys. 5, 1191–1204 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Brown, R., Gray, A.: Riemannian manifolds with holonomy group Spin(9). In: Differential Geometry in honor of K.Yano, pp. 41–59. Kinokuniya, Tokyo (1972)Google Scholar
  9. 9.
    Brozos-Vázquez M., García-Ro E., Vázquez-Lorenzo R.: Osserman and conformally Osserman manifolds with warped and twisted product structure. Results Math. 52, 211–221 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Chi Q.-S.: A curvature characterization of certain locally rank-one symmetric spaces. J. Differ. Geom. 28, 187–202 (1988)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Derdzinski, A.: Exemples de métriques de Kähler et d’Einstein auto-duales sur le plan complexe. In: Géométrie riemannienne en dimension 4 (Séminaire Arthur Besse 1978/1979), pp. 334–346. Cedic/Fernand Nathan, Paris (1981)Google Scholar
  12. 12.
    Derdzinski A., Shen C.-L.: Codazzi tensor fields, curvature and Pontryagin forms. Proc. Lond. Math. Soc. 47(3), 15–26 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Fraenkel, L.E.: An Introduction to Maximum Principles and Symmetry in Elliptic Problems. Cambridge Tracts in Mathematics. Vol. 128, Cambridge University Press, Cambridge (2000)Google Scholar
  14. 14.
    Gilkey, P.: The Geometry of Curvature Homogeneous Pseudo-Riemannian manifolds. ICP Advanced Texts in Mathematics. Vol. 2, Imperial College Press, London (2007)Google Scholar
  15. 15.
    Gilkey P., Swann A., Vanhecke L.: Isoparametric Geodesic Spheres and a Conjecture of Osserman Concerning the Jacobi Operator. Quart. J Math Oxf. 46(2), 299–320 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Helgason, S.: Differential Geometry and Symmetric Spaces. Pure and Applied Mathematics. Vol. XII, Academic Press, New York (1962)Google Scholar
  17. 17.
    Husemoller D.: Fiber Bundles. Springer, New York (1975)Google Scholar
  18. 18.
    Kuiper N.H.: On conformally-flat spaces in the large. Ann. of Math. 50(2), 916–924 (1949)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Moroianu, A., Semmelmann, U: Clifford structures on Riemannian manifolds (preprint). arXiv: 0912.4207Google Scholar
  20. 20.
    Nagata M.: A remark on the unique factorization theorem. J. Math. Soc. Jpn. 9, 143–145 (1957)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Nickerson H.K.: On conformally symmetric spaces. Geom. Dedic. 18, 87–99 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Nikolayevsky Y.: Osserman manifolds and Clifford structures. Houst. J. Math. 29, 59–75 (2003)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Nikolayevsky Y.: Osserman manifolds of dimension 8. Manuscr. Math. 115, 31–53 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Nikolayevsky Y.: Osserman Conjecture in dimension n ≠ 8, 16. Math. Ann. 331, 505–522 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Nikolayevsky, Y.: On Osserman manifolds of dimension 16. In: Contemporary Geometry and Related Topics, Proceedings Conference Belgrade 2005, pp. 379–398 (2006)Google Scholar
  26. 26.
    Nikolayevsky Y.: Conformally Osserman manifolds. Pac. J. Math. 245, 315–358 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Osserman R.: Curvature in the eighties. Amer. Math. Mon. 97, 731–756 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Tricerri F., Vanhecke L.: Curvature homogeneous Riemannian manifolds. Ann. Sci. École Norm. Sup. 22(4), 535–554 (1989)MathSciNetzbMATHGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag 2011

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsLa Trobe UniversityMelbourneAustralia

Personalised recommendations